Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 24, NWS Houston/Galveston, TX

June 25, 2017Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 25, 2017, 5:12 AM CDT for Harris County, Texas. It was in force for 93 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2017, 5:12 AM CDT (10:12 UTC)
Expired
Jun 25, 2017, 6:45 AM CDT
In force
93 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Harris County, TX

The radar

The Houston radar (KHGX), 42 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:45 AM CDTFLASH FLOOD4 S Aldine, TXLOCAL MEDIA REPORTS WATER COVERING THE I-45 N FEEDER AT TIDWELL.
Jun 25, 5:51 AM CDTFLASH FLOODHouston, TXHIGH WATER AT INTERSTATE 45 AT LITTLE YORK
Jun 25, 5:55 AM CDTFLASH FLOOD2 E Houston, TXPUBLIC REPORTS FLOOD WATERS IN A GARAGE AND COVERING WILLIAM ST IN HOUSTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1789 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WGUS54 KHGX 251012
FFWHGX
TXC201-251145-
/O.NEW.KHGX.FF.W.0024.170625T1012Z-170625T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
512 AM CDT SUN JUN 25 2017

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Central Harris County in southeastern Texas...

* Until 645 AM CDT.

* At 511 AM CDT, Doppler radar indicates that a pair of 
  thunderstorms are about to collide over downtown Houston. 
  Automated rain gauges indicate rain rates are already near 4 
  inches per hour before the merger, and they will likely further 
  increase. Flash flooding is expected to begin shortly. Do not 
  drive across water covered roads!

* Some locations that will experience flooding include...
  Northwestern Pasadena, Bellaire, West University Place, Galena
  Park, Jacinto City, Hunters Creek Village, Piney Point Village,
  Midtown Houston, Downtown Houston, Northside / Northline, Greenway
  / Upper Kirby Area, Second Ward, Greater Heights, Neartown /
  Montrose, Greater Eastwood, Near Northside Houston, Greater Fifth
  Ward, Aldine, Memorial Park and Greater Third Ward.

LAT...LON 2964 9530 2965 9542 2975 9551 2984 9552
      2994 9544 2992 9529 2983 9523 2970 9520

$$
2 follow-up statements
583 
WGUS74 KHGX 251044
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
544 AM CDT SUN JUN 25 2017

TXC201-251145-
/O.CON.KHGX.FF.W.0024.000000T0000Z-170625T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harris TX-
544 AM CDT SUN JUN 25 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
CENTRAL HARRIS COUNTY...

At 541 AM CDT, heavy rain continues across northeast Houston with 
Harris County Flood Control guages showing rates near 2 inches per 
hour at some locations. West of Interstate 45 rainfall has tapered 
off, however there may still be some flooded streets. Do not drive 
across water covered roadways!

Some locations that will experience flooding include...
Northwestern Pasadena, Galena Park, Jacinto City, Midtown Houston,
Downtown Houston, Northside / Northline, Second Ward, Greater
Heights, Neartown / Montrose, Greater Eastwood, Near Northside
Houston, Greater Fifth Ward, Aldine, Memorial Park, Greater Third
Ward, Fourth Ward, Macgregor, Greater Greenspoint, Afton Oaks / River
Oaks Area and University Place.

LAT...LON 2969 9528 2968 9535 2976 9544 2984 9552
      2994 9544 2992 9529 2983 9523 2970 9520

$$
535 
WGUS74 KHGX 251118
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
618 AM CDT SUN JUN 25 2017

TXC201-251124-
/O.CAN.KHGX.FF.W.0024.000000T0000Z-170625T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harris TX-
618 AM CDT SUN JUN 25 2017

...THE FLASH FLOOD WARNING FOR CENTRAL HARRIS COUNTY IS CANCELLED...

The heavy rain has tapered off. No additional flooding is expected, 
however some streets may still have standing water on them. Do not 
drive across water covered roads! Please continue to heed any 
remaining road closures and find a different route.

LAT...LON 2969 9528 2968 9535 2976 9544 2984 9552
      2994 9544 2992 9529 2983 9523 2970 9520

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 4:41 AM CDT, 31 minutes earlier.

Area forecast discussion, Jun 25, 4:41 AM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
441 AM CDT Sun Jun 25 2017

.DISCUSSION...
Remnant boundary near the coast has re-fired complements of deep
resident moisture, some additional speed convergence, and an
increasingly diffluent flow aloft. Expect the precip to expand in
areal coverage for the next several hours. Weak steering flow
remains in place so the threat of slower moving localized heavy
rain will persist once again today. PSX and a few other spots have
already picked up over 3" overnight. Similar to yesterday, much
of the evolution/timing/details will play out on the mesoscale.
There's some additional boundaries lying around the region, so
those and any new ones may come into play as will daytime heating.
Suspect southern areas will get somewhat of a break later this
morning and the focus becomes further north where it isn't
currently raining. Then as southern areas are given some time to
possibly recharge and warm into the lower 80's, we could see some
redevelopment there later today.

Rinse & repeat for the next couple days as overall pattern doesn't
change all that much. PW's trend downward some into midweek and
we'll probably lose the front and/or larger scale focusing
boundaries. Overall daily coverage should slightly diminish and
trend more toward a more typical summertime diurnal pattern during
the second part of the work week.

Rain chances should begin to further decrease going into next
weekend as the eastern ridge starts building into the region
displacing the mid/upper weakness aloft. 47

&&

.MARINE...
An unsettled weather pattern will continue this week with periods of
showers and thunderstorms expected each day through at least mid
week. Generally light to occasionally moderate easterly to
southeasterly flow is expected through mid week, at which time the
flow becomes more southerly and increases as SE Texas becomes wedged
in between surface high pressure over the E CONUS and a low pressure
system over the lee of the Rockies.

Tides still seem to be running about 1.0-1.5 feet above normal this
evening, and this will likely continue for the next several days.
High tide this morning should come in near or just below 3 feet,
which should keep the threat of wave run up over Hwy 87 on Bolivar
relatively low in comparison to previous mornings. However, the
easterly to southeasterly flow over the next several days could
produce strong rip currents and longshore currents along Gulf-facing
beaches, and a Beach Hazards Statement for hazardous swimming
conditions may be required later this morning.  11

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      84  71  89  72  90 /  50  30  40  20  30
Houston (IAH)              86  73  88  73  89 /  50  30  50  20  40
Galveston (GLS)            87  78  87  78  87 /  40  30  30  30  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Jun 24, 6:10 AM CDT, 23 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
610 AM CDT Sat Jun 24 2017

TXZ163-164-176>179-195>199-251115-
Brazos-Burleson-Grimes-Houston-Madison-Montgomery-Polk-
San Jacinto-Trinity-Walker-Washington-
610 AM CDT Sat Jun 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected today. Widespread hazardous
weather is not expected, although 25 to 35 mph wind gusts and
localized heavy rainfall will be a possibility in the stronger
cells.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Increased chances of showers and thunderstorms should persist into
early next week. With slow storm motions, we will continue to
monitor the possibility for some localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

TXZ214-237-238-251115-
Brazoria-Chambers-Galveston-
610 AM CDT Sat Jun 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Elevated tide levels and wave run up may produce some minor
coastal flooding along the Blue Water Highway, Surfside, and at
the Highway 87 and 124 intersection of the Bolivar Peninsula this
morning near times of high tide. Moderate to strong rip currents
are also possible along area beaches today.

Expect some showers and thunderstorms across the area today. Some
could produce locally heavy rainfall through the early afternoon
hours. Stronger cells will be capable of producing 20 to 40 mph
wind gusts as well.

With a tropical airmass in place, a few funnel clouds are a
possibility. These typically last a few minutes and the vast
majority do not typically reach the ground, but can do minor
damage if they do.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

We will be keeping an eye on water levels around times of high
tides for the next couple days as they could briefly approach
levels needed for minor coastal flooding at the most susceptible
locations.

Fairly good chances of showers and thunderstorms are expected
into midweek. With slow storm motions, some localized heavy
rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GMZ330-335-350-355-370-375-251115-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
610 AM CDT Sat Jun 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Small craft should exercise caution in the Gulf waters due to
elevated seas. Winds and seas will be higher in scattered
thunderstorms...more numerous in the bays. Due to the tropical
airmass in place...isolated funnels or waterspouts will also be a
possibility.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Fairly good chances of showers and thunderstorms are expected
into early midweek. Winds and seas will be higher in and near
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

TXZ200-210>213-226-227-235-236-251115-
Austin-Colorado-Fort Bend-Harris-Jackson-Liberty-Matagorda-Waller-
Wharton-
610 AM CDT Sat Jun 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Expect some showers and thunderstorms across the area today. Some
could produce locally heavy rainfall especially this morning into
the early afternoon hours. High rain rates in a short time period
can cause street flooding. Stronger cells will be capable of
producing 20 to 40 mph wind gusts as well.

With a tropical airmass in place, a few funnel clouds are a
possibility. These typically last a few minutes and the vast
majority do not typically reach the ground, but can do minor
damage if they do.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Increased chances of showers and thunderstorms are expected this
weekend into early next week. With slow storm motions, we will be
keeping an eye on the possibility for some localized heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:44 PM CDTAreal Flood AdvisoryHGXHouston, Trinity, Walker2 hr
Jun 25, 12:23 AM CDTAreal Flood AdvisoryHGXJackson, Matagorda2 hr
Jun 25, 1:18 AM CDTAreal Flood AdvisoryHGXPolk117 min
Jun 25, 4:49 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Harris56 min
Jun 25, 5:49 AM CDTAreal Flood AdvisoryHGXHarris56 min
Jun 25, 10:42 AM CDTSpecial Marine WarningHGX63 min
Jun 25, 11:45 AM CDTSpecial Marine WarningHGX45 min
Jun 25, 1:52 PM CDTAreal Flood AdvisoryHGXHarris113 min
Jun 25, 2:43 PM CDTSpecial Marine WarningHGX62 min
Jun 25, 6:39 PM CDTAreal Flood AdvisoryHGXColorado66 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.